WENDE WOOD (WW): Generally speaking, if someone has been on an antidepressant for a long time, an increased dose probably won’t get increased response.
This is one of the reasons antidepressants are not considered “addictive,” as some people worry they are. If a substance is addictive, the person needs to increase the dose again and again to get the same response.
People can, however, get tolerant to antidepressants over time. We don’t completely understand why this happens, but it does. The recommendations are to try increasing dose (though in my experience this doesn’t usually work – it can be tried for 4-6 weeks, but if no response, try another antidepressant), add a low dose of another complementary antidepressant, or switch antidepressants altogether. Other non-medication treatments should also be explored.
This is an area that is not well studied, but it has now at least been recognized as real and researchers are looking into it.
Another possibility: in some cases a person’s situation can change, and the antidepressant can’t ‘meet’ this new challenge. Or, a person felt good for a while, but didn’t address their other ‘issues’ (i.e. expected the antidepressant would ‘cure’) them.
I think there are both psychological and biochemical reasons for antidepressant tolerance, but alas, I don’t have a great answer for how to treat it yet either!
Q. Is it okay to take antidepressants just because you are unhappy or feeling melancholy about the way your life is? I know generally it is suggested that one get to the root of their depression and take steps to solve the underlying issues, but what if change just isn’t possible?
WW: This is a common yet complicated question! We used to think of depression as situational or biochemical, when the truth is that it isn’t strictly one or the other. Situations can cause changes in brain chemicals, and sometimes you need help with increasing your brain chemicals so you can address situations.
Medications are best used as a “tool” within a broader treatment plan. For example, a person may need therapy to address their issues and take steps to change their life, but they are so depressed and fatigued that they can’t get out of bed. An antidepressant can help them feel well enough to go see a therapist. Recent brain scan studies have shown that a talk therapy called CBT (Cognitive Behavioral Therapy) can increase serotonin in the brain, much as antidepressants do. The changes seem to be in different places in the brain, though, so it backs up the idea that combination of meds and talk is often better than either alone.
I would never advocate that someone just take an antidepressant without any type of therapy or adjunct (e.g. yoga, exercise, meditation, therapy, group support), but I don’t see any problem going on an antidepressant as part of a treatment plan. “Just unhappy” or “melancholy” for a day or two is normal, but if you’ve had these feelings for more than two weeks, you should go see your doctor for a proper diagnosis and treatment (which may or may not include an antidepressant). In the end the ‘answer’ for each person is just as individual as the person themselves!
Q. Does the use of anti-depressants at some point in a person’s life denote a need for them throughout their entire life span? Does the age or time of life anti-depressants impact need for medication differently? ie. if taking as a young adult does it denote continued need versus used to help w/ postpartum depression?
WW: Statistically speaking, 50% of people who get a depressive episode just have one episode. That means that 50% have more than one episode, however. So essentially people who have been on an antidepressant have a 50/50 chance of whether or not they will need it again. The good news (?) is that if a person has had a depressive episode, chances are they will recognize a second episode earlier, and can intervene with treatment before they “hit rock bottom”.
The age question is an interesting one. On the one hand, someone who gets depression earlier may indicate a more “severe” illness that will recur or stick around longer. On the other hand, if a person receives appropriate treatment the first time around, they can develop excellent coping skills and such, and may be less likely to relapse.
The problem these days often is that relatively few people seek treatment, and even those that do get help get ‘sub-optimal’ treatment. Some people get “better”, but still not completely “well”. This is ‘response’ vs ‘recovery’. People who don’t fully recover the first time around are more likely to relapse or have depression recur.
Postpartum depression is an interesting one as well. If a woman has any history of depression in her life, she is at more risk for postpartum depression (though it isn’t 100%). If a woman has postpartum depression that is treated well, she shouldn’t continue to have depression/depressive episodes. Is she is pregnant again, however, she would again be considered at increased risk (though again, not 100%).
Q. I am taking Paxil and it is working really well for me. (I take it for anxiety/ depression.) Is there another drug on the market that is similar but would not cause the huge weight gain? (I have gained 45 pounds in a year and a half.)
WW: Paxil is one of the SSRI (selective serotonin reuptake inhibitor) class of antidepressants. The others are Prozac, Zoloft, Celexa and Luvox (generics of these are all available). Technically these drugs all work the same way, but in real life one may work for someone while another may not. If Paxil works really well for you, I would be reluctant to stop it, though switching is a legitimate option to consider as well.
Weight gain can be complicated. If someone isn’t eating well due to depression, they can put on weight as the antidepressant makes them feel better. On the other hand, if a person binge eats/eats comfort food to feel better when depressed, their weight may be better controlled on an antidepressant.
If a person puts on weight with medication, it tends to happen earlier in treatment and plateaus at some point. If the medication continues to increase appetite and carbohydrate cravings, however, the weight gain can continue. A suspected cause of weight gain with meds is that even when the stomach is full, the meds interfere with that message getting to the brain. So sometimes people on meds always feel hungry! This is difficult to deal with. Sometimes people are too depressed/fatigued to get physically active at first, so they gain weight, but once they feel better they can start to plan a healthier lifestyle and lose weight. Easier, said then done, believe me, I know!!
A good pamphlet on the subject is available at the website: Canadian Mental Health Association Ontario Chapter So basically options to discuss with your doctor are: – staying on Paxil to see if the weight gain has leveled off – switch to another SSRI and see if weight gain levels off and if another SSRI still works to treat your depression. If yes to both, great! If not, you can consider switching back to Paxil. This can be a long process, however. Paxil tends to have discontinuation/withdrawal symptoms, so it MUST be tapered and slowly stopped. You need at least 4-6 weeks to see if the new antidepressant works. And if you switch back, again, 4-6 weeks for the Paxil to work again.
Q. I am on 40mgs. of Paxil now for about three years and am on 1mg. of Ativan to help me sleep. The question is this, I am still having panic attacks on this medication, I have had two attacks in the past month, Should I have them while on medication?
WW: If you were still in the first 8 weeks or so of treatment, I would expect you may still experience panic attacks on the medication (it can actually make them worse at first!). But if you’ve been on it for 3 years now, no, you probably shouldn’t still have attacks if the medication is working for you properly. Medications don’t always work 100% of the time, so an occasional attack might occur, but if they are increasing in frequency, you should go to your doctor to have your treatment re-evaluated. It is possible you have gotten tolerant to the Paxil, and may need to switch.
If you decide with your doctor to switch from Paxil, be sure to not stop it suddenly. It must be tapered very slowly to avoid discontinuation/withdrawal effects.
Treatment for panic can include medication, but the best usually is if this is combined with Cognitive Behavioral Therapy (CBT) as well. Ask your doctor if he/she is familiar with it, or can refer you someone who does it. There are a variety of counsellors/therapists who can do CBT – not just psychiatrists. Check their references, of course.
WW: Technically speaking, all antidepressants go through the liver, so the potential is there for problems (though the same is true for most medications, even Tylenol). Generally speaking, they have a low incidence of true liver toxicity, and because the incidence is so low it is difficult to say if any one is better than another. If you already have liver function problems, you can still usually take an antidepressant, but may need a lower dose – check with your doctor.
Liver toxicity was a particular problem with nefazodone (Serzone), which was taken off the market in November. There were rare cases of severe liver toxicity (this is why it took so long to figure it out), but they were definitely linked to the drug, so it was stopped.
Most of the other antidepressants on the market now have been around for almost as long as nefazodone, so any major problems should have shown up by now.
Bottom line is that anyone taking any medication should probably have a “baseline” liver function test before starting meds, then every year or so.